|Living with Adult ADHD||ADHD in Women||Apps & Tools|
|Signs & Symptoms||Health & Sleep||Time Management|
|First 100 Days||ADHD at Work||Relationships|
|ADHD Parenting Home||Parenting Strategies||ADHD Teens|
|Oppositional Defiant||Health & Nutrition||Social Skills|
|Discipline Fixes||Sleep||Organization Skills|
|ADHD Treatment Home||Natural Treatments||Treating Kids|
|Medications||Diet & Nutrition||Treating Kids Naturally|
|Medication Reviews||Side Effects||First 100 Days|
|Learning Home||Homework Help||Learning Disabilities|
|School Accommodations||Organization Skills||Teachers' Guide|
|IEP/504 Plan||Behavior at School||High School|
|ADHD Symptoms Home||Self-Tests||ADHD in Women|
|ADHD Symptoms||Related Conditions||Diagnosing Kids|
|Types of ADHD||Diagnosing ADD||Dealing with Diagnosis|
|Give a Gift|
When to Give Kids Another Dose
"My seven-year-old son takes Adderall. He is fine while on the medication, but when it wears off, he becomes defiant and mean. Is this a side effect of the medication?"
One possible side effect for Ritalin, Dexedrine, or Adderall (or any of the stimulant medications for ADHD) is “rebound.” This means that, about 30 minutes after the last dose wears off, the child or adolescent becomes very irritable (or hyper or loud or aggressive). These behaviors typically last for an hour.
The solution might be to add an additional, short-acting dose so that the medication wears off only at bedtime, or to decrease the last dose to see if the rebound is less severe. If giving an additional dose late in the afternoon, you should carefully monitor your child’s appetite in the evening (when many children with ADHD eat their largest meal), to ensure that appetite suppression doesn’t interfere with proper nutrition. If neither approach works, it may be necessary to try a different medication.
Larry Silver, M.D., is the author of Dr. Larry Silver's Advice to Parents on AD/HD and The Misunderstood Child: Understanding and Coping with Your Child's Learning Disabilities. He is also a clinical professor of psychiatry at Georgetown Medical Center in Washington, D.C.